- Case report
- Open Access
- Open Peer Review
Cardiogenic shock associated with loco-regional anesthesia rescued with left ventricular assist device implantation
© Samuels et al; licensee BioMed Central Ltd. 2010
- Received: 28 June 2010
- Accepted: 8 December 2010
- Published: 8 December 2010
A healthy 53 year old man developed profound cardiogenic shock following instillation of bupivacaine-lidocaine-epinephrine solution as a locoregional anesthetic for elective outpatient shoulder surgery. Intubation, resuscitation, and transfer to the nearby hospital were done: echocardiography showed profound biventricular dysfunction; cardiac catheterization showed normal coronary arteries. Despite placement of an intra-aortic balloon pump and intravenous vasoactive drugs, the patient remained in shock. Stabilization was achieved with emergent institution of cardiopulmonary bypass and placement of a temporary left ventricular assist device (LVAD). Twenty-four hours later, cardiac function normalized and the LVAD was removed. The patient was discharged five days later and remained with normal heart function in three-year follow-up.
- Cardiogenic Shock
- Left Ventricular Assist Device
- Ventricular Assist Device
- Advanced Cardiac Life Support
- Left Ventricular Assist Device Implantation
Interscalene nerve blockade for shoulder surgery is a common practice among anesthesiologists and orthopedic surgeons . Although major complications are uncommon, the most life-threatening ones are cardiotoxic in nature . Depending upon which agents are utilized, the effects may be transient and rapidly resolve or prolonged and require advanced resuscitative measures . The case of a 53 year old man who developed acute cardiogenic shock during administration of a loco-regional anesthetic for outpatient elective shoulder surgery is presented. Emergent institution of cardiopulmonary bypass and placement of a temporary left ventricular assist device (LVAD) were necessary as a rescue therapy and bridge to myocardial recovery.
A 53 year old healthy man presented with shoulder pain for outpatient elective arthroscopic surgery. The past medical and surgical histories were hypertension, pancreatitis, gastro-esophageal reflux disease, Lyme disease, and appendectomy. He was a former smoker and drank alcoholic beverages at social occasions. His medications included omeprazole and pantoprazole; he was not allergic to drugs or other products.
At the outpatient surgical center, the patient was placed in the sitting position and prepared for application of an interscalene nerve block. Routine monitoring included three-lead electrocardiography, pulse oximetry, and a blood pressure cuff. The baseline vital signs were the following: Normothermia, BP 129/75 mmHg, PR 61 bpm, and RR 16. A solution of 0.5% Marcaine (Hospira, Inc., Lake Forest, IL) and 1.5% lidocaine with epinephrine (1:200,000) was instilled using a standard technique. Shortly after the instillation, the patient became tachycardic and hypertensive; beta-blockade was given with intravenous labetalol. The patient became hypotensive and demonstrated signs of pulmonary congestion. Intubation was performed and vasoactive drugs were given including norepinephrine and epinephrine. The cardiac rhythm appeared to be ventricular tachycardia which then degenerated into ventricular fibrillation requiring cardiopulmonary resuscitation and electrical defibrillation--advanced cardiac life support (ACLS). The patient was transferred to the nearby hospital where echocardiography showed severe global dysfunction. Emergent cardiac catheterization showed normal coronary anatomy; an intra-aortic balloon pump was placed; high-dose dopamine was added to the norepinephrine infusion without improvement in the shock state. Cardiac surgery was consulted and the patient transported to the operating room in extremis condition.
The following day, preparation was made for sternal closure. In the operating room, the VAC™ dressing was removed and the heart inspected. The gross findings confirmed the TEE assessment--biventricular function was restored to normal. The LVAD was weaned successfully and removed. Sternal closure was also accomplished. The remainder of the hospitalization was unremarkable; the patient was discharged on the sixth postoperative day. No further cardiac episodes have occurred in three years follow-up.
Although historically a safe and effective means of anesthesia , cardiovascular toxicity from loco-regional anasthetics has been known for over three decades . Rarely, though, is it necessary to institute extreme forms of cardiopulmonary resuscitation, such as cardiopulmonary bypass . However, advanced resuscitation with various agents, intubation, and occasionally defibrillation for arrhythmia have been described [7–10].
The circumstances of this case are profound and not completely understood. For example, the usual cardiovascular toxicities of loco-regional anesthesia with bupivicaine are bradyarrhythmia and hypotension. In this case, the initial reaction was tachycardia and hypertension, suggesting a possible systemic reaction to the epinephrine with inadvertent intravascular administration. The subsequent events, however, were equally confusing--beta-blocker use followed by ventricular fibrillation, hypotension, and pulmonary edema requiring ACLS. The cardiac dysfunction was global and persistent and was not a structural problem such as occult coronary arterial, valvular, or congenital disease. Rather, it appeared to be a profound chemical reaction that was not immediately reversible. In previously reported cases of local anesthetic induced cardiovascular collapse, the successful use of an intravenous lipid infusion has been described [9, 10]. However, these clinical reports presume a bupivacaine based toxicity, which may or may not have been the case reported here.
In summary, the use of a VAD in the setting of a loco-regional anesthesia induced profound cardiogenic shock should be considered. Rapid transfer from an outpatient setting to a facility equipped with some form of advanced mechanical circulatory support device can translate into lives saved.
- Long TR, Wass CT, Burkle CM: Perioperative interscalene blockade: an overview of its history and current clinical use. J Clin anesth. 2002, 14: 546-56. 10.1016/S0952-8180(02)00408-7.View ArticlePubMedGoogle Scholar
- Marx GF: Cardiotoxicity of local anesthetics--the plot thickens. Anesthesiology. 1984, 60: 3-5. 10.1097/00000542-198401000-00002.View ArticlePubMedGoogle Scholar
- Braque S, Bernard-Bertrand F, Guillou N: Successful but prolonged resuscitation after local anesthetic induced cardiac arrest: is clonidine effective?. Acta Anaesth Belg. 2008, 59: 91-94.PubMedGoogle Scholar
- Tetzlaff JE, Yoon HJ, Brems J: Interscalene brachial plexus block for shoulder surgery. Reg Anesth. 1996, 21: 166-7.Google Scholar
- Albright GA: Cardiac arrest following regional anesthesia with etidocaine or bupivacaine. Anesthesiology. 1979, 51: 285-7. 10.1097/00000542-197910000-00001.View ArticlePubMedGoogle Scholar
- Soltesz EG, van Pelt F, Byrne JG: Emergent cardiopulmonary bypass for bupivacaine cardiotoxicity. J Cardiothorac Vasc Anesth. 2003, 17: 357-8. 10.1016/S1053-0770(03)00062-4.View ArticlePubMedGoogle Scholar
- Reinikainen M, Hedman A, Pelkonen O: Cardiac arrest after interscalene brachial plexus block with ropivacaine and lidocaine. Acta Anaesthesiol Scand. 2003, 47: 904-6. 10.1034/j.1399-6576.2003.00188.x.View ArticlePubMedGoogle Scholar
- Levsky ME, Miller MA: Cardiovascular collapse from low dose bupivacaine. Can J Pharmacol. 2005, e240-e245.Google Scholar
- Warren JA, Thomas RB, Georgescu A: Intravenous lipid infusion in the successful resuscitation of local anesthetic-induced cardiovascular collapse after supraclavicular brachial plexus block. Anesth Analg. 2008, 106: 1578-80. 10.1213/01.ane.0000281434.80883.88.View ArticlePubMedGoogle Scholar
- Rosenblatt MA, Abel M, Fischer GW: Successful use of a 20% lipid emulsion to resuscitate a patient after a presumed bupivacaine-related cardiac arrest. Anesthesiology. 2006, 105: 217-18. 10.1097/00000542-200607000-00033.View ArticlePubMedGoogle Scholar
- Samuels LE, Darze ES: Management of acute cardiogenic shock. Cardiol Clin. 2003, 21: 43-49. 10.1016/S0733-8651(03)00003-1.View ArticlePubMedGoogle Scholar
- Samuels LE, Kaufman MS, Morris RJ: Pharmacologic criteria for ventricular assist device insertion: experience with the Abiomed BVS 5000 system. J Card Surg. 1999, 14: 288-293. 10.1111/j.1540-8191.1999.tb00996.x.View ArticlePubMedGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (<url>http://creativecommons.org/licenses/by/2.0</url>), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.